Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


kehrn89kkehrn89 Posts: 5
edited 06/11/2012 - 9:02 AM in Pain Management
I have just been prescibed Neuronin(300mg TID) for neuropathic pain in the leg and buttock. Is it possible to just take it once a day (at night) and have the benefits of pain prevention (assuming it works for me)? Thanks for any input before hand.


  • Unfortunately....no....The normal dosing range for Neurontin is actually 1600mg to 3600mg TOTAL for the day...

    Taken 3 times a day.

    So your Dr. would most likely raise your dosage over the next weeks/months to reach this theraputic level. Assuming that you tolerate the side effects. Most of them go away over time.

    It is best when it's build up in your blood stream..

    So, even though it's a bit of a pain to take a medication 3 times a day. It's how this one works well.

    It's a very inexpensive and very good medicine for nerve pain.

    I hope it works well for you..

    If not...there is Lyrica and Cymbalta to try as they are also for nerve pain..

  • Thank you very much for your help...that is a bit depressing since I dont like to take pills...and dont want to have to resort to opiates....the whole thing scares me....
  • gabapentin /lyrica and all the other nerve pain pills .have many side effects .i had to stop as they almost killed me .first i gained around 40LBS then my legs swelled up so did my feet and i wasn't able to breath .my doctor took me off them ..i was only on them for 6 months .the friday i came off them i spent the weekend peeing !! i lost around 8 LBS in fluid !!!.be careful and watch for any sings of side effects
    tony {UK}
    1997 laminectomy
    2007 repeat laminectomy and discectomy L4/L5
    2011 ALIF {L4/L5/S1}
    2012 ? bowel problems .still under investigation
    2014 bladder operation may 19th 2014
  • Just like any medication....some people have side effects, some have actual allergic reactions, and others do just fine.

    The key is to not be pessimistic going into it. There are many happy people on this medication that do well.

    As mentioned, if for some reason this one doesn't end up being good...there are others to try.

    As long as you don't have any other issues, making sure that you drink at least 8-10 glasses of water a day. Along with eliminating simple carbs from your diet...(some of these medicines increase cravings)...Having the Dr. provide an appropriate exercise plan....

    These things can help keep any weigh gain from happening.

    You mention narcotics....is the Dr. prescribing those as well?

    What about a muscle relaxer?

    Or is nerve pain your main source of pain?

    As well as there are dozens of modalties that don't include opiates to help with pain.

    So each thing is not meant to be a single source of lowering pain. Each thing is like a building block.
  • This med seems to be working on leg pain but now causing decreased libido. I am a lady who find this difficult to talk about with my doctor. Hoping this side effect decreases, but am getting depressed about this and so is my significant other. After reading about other bad side effects getting me wonder if it is worth the risks. Any advice, comfort, testimonials, or inspiration from any women dealing with this situation?

  • SpiritSeeker,
    How long have you been taking this med?
    Often side effects can stop once your body has adjusted to the medication.
    I hope that this will be your experience. :-)

    By the way, welcome to Spine Health :-)
  • 4 months now. Yes, hoping to get adjusted sometime. And glad to be here.
  • I went from taking 6 pills a day (2am2noon2pm) to just the 2 at night... now I was on it for months, but now I really only need it to sleep, I'm fine during the day but at night the nerve pain can be terrible. I spoke with my surgeon about this and he said to take what I needed when I needed it (not to exceed the max dose obviously). So I'd speak with your doctor to be sure lowering your dose etc is ok and won't affect your other medications etc. Good luck.
    33yo mom of two. My surgical history...preadolescence scoliosis, kyphosis, and a hot mess.... 5 spine surgeries and lots of items added I wasn't born with (titanium, peek, surgical steel). Guess cremation is out. TSA loves me.
  • Don FentonDDon Fenton Posts: 5
    edited 03/12/2013 - 2:13 PM
    I don't like to talk about side effects much because I think it can effect someone just starting a therapy. I had to stop taking neurontin due to severe memory loss. I could be driving down a road that I take every day and not know where I was. Very scary at first. Plus they made me very tired. My doctor wants me to try taking one 100mg at bedtime to try to get some benefit from them without the side effects. Also I couldn't take Lyrica due to depression. Cymbalta works best for me. Like lovetotravel said each med is like a building block. I have a pain pump now and life is great. (Sorry to brag) but it did truly change my life. Good luck and don't give up. It is a long road and you are not alone.
  • odile53oodile53 Posts: 65
    edited 03/15/2013 - 2:53 AM
    I was started on Neurontin 200 mgm twice daily last month, and so far, it doesn't seem to be doing much of anything. What I'm experiencing is mid-postop psoas irritation, which HAS improved from the first two months of spasms, cramps, etc., but is affecting my proprioception of that leg (ability to balance, change direction quickly,) and tingles and burns.

    I imagine that the next time I see the pain management doctor, he may increase the dosage. I'd really like to get completely off the dang Valium and Lortab, as they basically just make me feel dopey, and take the edge off the tingling and burning. I usually just take them after physical therapy sessions (which I still find grueling.)

    Libido? HA! I'm three months out of a spinal fusion, and haven't been cleared for sex yet, even though xrays are confirming that fusion is happening. It's probably just as well, because my husband was just diagnosed with prostate cancer, and will be undergoing nine weeks of daily radiation. About the only good things are: my husband has an excellent prognosis (97 % cure rate,) my neurosurgeon just extended my work prohibition till the end of June, and workers' comp isn't giving me any problems (not yet, anyways.)

    I guess we'll both just be "old people" together for the next few months.
    I'm not a spinal diagnosis. I'm a human being with a spinal diagnosis.
Sign In or Register to comment.